Alert archive / Maine / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Caribou, ME

January 20, 20086 counties in Maine

NWS Caribou, ME issued this wind chill advisory at Jan 20, 2008, 3:41 AM EST for 6 counties in Maine. It took effect at Jan 20, 2008, 2:53 PM EST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2008, 3:41 AM EST (08:41 UTC)
In effect from
Jan 20, 2008, 2:53 PM EST
Expired
Jan 21, 2008, 9:00 PM EST
In force
30 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 8.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2008-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2008-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117136156175194214Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
148 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 20, 3:06 AM EST, 35 minutes earlier.

Area forecast discussion, Jan 20, 3:06 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
306 AM EST SUN JAN 20 2008

.SYNOPSIS...
ARCTIC AIR WILL OVERSPREAD THE AREA TODAY ON BRISK NORTHWEST
WINDS AND REMAIN THROUGH MONDAY. TEMPERATURES WILL MODERATE ON
TUESDAY AS LOW PRESSURE APPROACHES FROM THE GREAT LAKES. THIS LOW
WILL CROSS THE REGION LATE TUESDAY AND TUESDAY NIGHT. UNSETTLED
CONDITIONS AND BELOW NORMAL TEMPERATURES WILL FOLLOW AND PERSIST
FOR THE REMAINDER OF THE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
ARCTIC FRONTAL BOUNDARY HAS SLIPPED INTO SERN PORTIONS OF OUR FA
AS WEAK SFC LOW PRES HAS PUSHED INTO WRN NB... PRECIP SHIELD
ASSOCIATED W/ THIS SFC CIRCULATION WAS QUITE ORGANIZED SEVERAL
HOURS AGO BUT HAS WEAKENED SIGNIFICANTLY AND MOVED E OUT OF THE
AREA. SKIES OR M/CLOUDY ACROSS MUCH OF THE FA ATTM BUT SAT PIX
INDICATE SOME DCRS IN CLDS OFF TO THE W XPCT THIS TO WORK INTO THE
AREA OVER THE NXT FEW HRS. CLDS WILL BE A LITTLE TRICKY TDY AS
INCOMING AIRMASS QUITE DRY. HOWEVER...W/ NEUTRAL TO WEAK CYCLONIC
FLOW ACROSS THE FA TDY AS WELL AS A WEAK UPPER SHORT WAVE PROGGED
TO SWING ACROSS THE REGION LATER TDY...WOULD XPCT SKIES TO START
OFF MAINLY SUNNY TO P/CLOUDY BUT THEN GIVE WAY TO SOME SC ACROSS
THE N AND WRN AREAS...SPCLY UPSLOPE AREAS AND COULD EVEN SEE A FEW
FLURRIES AS THE VERY COLD ARCTIC AIR SQUEEZES OUT ANY AVAILABLE MOISTURE.

W/ STRONG CAA IN PLACE TDY...TEMPS WILL STRUGGLE TO RISE MUCH FROM
WHEREVER THEY END UP ERLY THIS AM...PROBABLY SINGLE NUMBERS NORTH
TO UPPER TEENS/LOWER 20S DOWNEAST. BRISK NW WNDS OF 10-20 MPH
XPCTD ACROSS THE FA TDY AND TNGT AND W/ TEMPS XPCTD TO FALL BLO
ZERO ACROSS THE REGION TNGT...WND CHILLS WILL CERTAINLY BE AN
ISSUE. HAVE DECIDED TO ISSUE A WND CHILL WARNING FAR NW ZNS W/ A
WND CHILL ADV REMAINDER OF THE N FOR TNGT AND MON AM. DAY SHIFT
MAY NEED TO XTND THIS ADV FURTHER S AND PSBLY NEED TO XPND THE
WARNING DEPENDING ON UPDATED FCST WNDS AND TEMPS FOR TNGT... &&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL PASS TO THE SOUTH OF NEW ENGLAND MONDAY. LOW
PRESSURE WILL APPROACH THE REGION FROM THE WEST MONDAY NIGHT AND
TUESDAY. EXPECT SNOW TO DEVELOP IN THE WARM ADVECTION AHEAD OF
THIS LOW EARLY TUESDAY. WILL USE A BLEND OF THE GFS40...NAM12 AND
SREF TO GENERATE POPS. SKY GRIDS AND QPF GENERATED WITH A 50/50
NAM12 AND GFS40 BLEND. WINDS...TEMPERATURES AND DEW POINT
GENERATED WITH GMOS. DO NOT EXPECT RADIATIONAL COOLING MONDAY
NIGHT SINCE HIGH AND MIDDLE CLOUDS ARE EXPECTED TO QUICKLY FILL IN
AS RIDGE LINE MOVES TO THE EAST OF NEW ENGLAND.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS LOW PRESSURE DEPARTS TO THE NORTHEAST LATE TUESDAY NIGHT ANOTHER
WEAK LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH FROM THE WEST
WITH A RIDGE BRIEFLY CROSSING THE FORECAST AREA WEDNESDAY. THIS
NEXT SYSTEM WILL CROSS THE STATE LATE WEDNESDAY NIGHT AND DURING
THE DAY THURSDAY PRODUCING ANOTHER PERIOD OF LIGHT SNOW. STRONG
HIGH PRESSURE WILL APPROACH FROM THE WEST FRIDAY AND CROSS THE
REGION SATURDAY. ALL GRIDS THIS PERIOD CREATED WITH GMOS. ONLY
MODIFICATION WAS TO ADJUST SKY COVER GRIDS TO BETTER FIT POPS.
&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: PRIMARILY VFR CONDS XPCTD NXT 24 HRS W/ COLD AND DRY
ARCTIC AIRMASS IN PLACE.

SHORT TERM: VFR CONDITIONS ARE EXPECTED MONDAY. MVFR AND IFR
CONDITIONS ARE POSSIBLE TUESDAY AS LOW PRESSURE APPROACHES FROM
THE WEST THEN MOVES ACROSS THE REGION. VFR CONDITIONS EXPECTED
WEDNESDAY. MVFR AND IFR CONDITIONS POSSIBLE AGAIN THURSDAY AS
ANOTHER LOW PRESSURE SYSTEMS MOVES ACROSS THE STATE.
&&

.MARINE...
NEAR TERM: HAVE ISSUED A GENERIC SCA FOR TDY THRU MON W/ WNDS OF
20-25 KT W/ GUSTS TO 30 KT XPCTD OVER THE WATERS IN STRONG CAA AND A
BRISK NW FLOW THRU AT LEAST THE NXT 36 HRS... WILL CONT MDT FRZ
SPRAY BEGINNING TNGT...

SHORT TERM: FOR WIND GRIDS HAVE USED A 50/50 BLEND OF THE NAM12
AND GFS40. FOR NORTHWEST FLOW MONDAY AND MONDAY EVENING HAVE
INCREASED WIND SPEED 2 TO 3 KNOTS ABOVE GUIDANCE NUMBERS. LATER
MONDAY NIGHT INTO TUESDAY HAVE NOT ALTERED MODEL WINDS WITH MORE
STABLE FLOW PRESENT. FOR WAVES: SOUTHERLY SWELL GROUP SUBSIDES TO
AROUND 1 FOOT DURING THE DAY MONDAY WITH PRIMARY WAVE FIELD MONDAY
NIGHT AND TUESDAY DRIVEN BY LOCAL WINDS. HAVE MADE SOME MINOR
ADJUSTMENTS FOR FORECASTED WIND SPEEDS...OTHERWISE WILL USE WNA.
WILL ALSO INCLUDE FREEZING SPRAY MONDAY EVENING UNTIL WINDS
DIMINISH. FOR TUESDAY NIGHT INTO THURSDAY WILL USE GMOS WINDS AND
WILL INITIALIZE WAVES WITH WNA. HAVE MADE SOME ADJUSTMENTS TO WNA
TO BETTER FIT GMOS WINDS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM EST MONDAY
     FOR MEZ002-004>006-010.
     WIND CHILL WARNING FROM 6 PM THIS EVENING TO 12 PM EST MONDAY
     FOR MEZ001-003.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ050>052.

&&

NEAR TERM...KHW
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...KHW
MARINE...KHW/MIGNONE
Hazardous weather outlook, Jan 19, 5:04 AM EST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
504 AM EST SAT JAN 19 2008

MEZ001>006-010-011-015>017-029>032-201015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
504 AM EST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT WILL CROSS THE REGION LATE TODAY AND TONIGHT. A
BAND OF SNOW WILL ACCOMPANY THIS FRONT WITH AN INCH OR TWO OF
ACCUMULATION POSSIBLE...MAINLY ACROSS FAR NORTHERN AND WESTERN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BITTER COLD ARCTIC AIR WILL OVERSPREAD THE REGION SUNDAY ON BRISK
NORTHWEST WINDS. THIS WILL RESULT IN DANGEROUSLY COLD WIND CHILLS
AND WIND CHILL ADVISORIES/WARNINGS WILL LIKELY BE NEEDED FOR
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-201015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
504 AM EST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KHW

In the hours before

Special weather statement, Jan 20, 12:34 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1234 AM EST SUN JAN 20 2008

MEZ002-005-006-200845-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...MILLINOCKET...EAST MILLINOCKET...PATTEN...MEDWAY...
HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
1234 AM EST SUN JAN 20 2008

WEAK LOW PRESSURE AND AN ASSOCIATED ARCTIC FRONT ACROSS EAST
CENTRAL MAINE WILL PRODUCE AN AREA OF LIGHT TO MODERATE SNOW
ACROSS FAR EASTERN AREAS THROUGH 2 AM EST. SOME AREAS TO BE
AFFECTED INCLUDE THE ROUTE 1 CORRIDOR SOUTH OF PRESQUE ISLE AS
WELL AS INTERSTATE 95 FROM HOULTON TO MILLINOCKET. UP TO 2 INCHES
OF SNOW ACCUMULATION CAN BE EXPECTED AS THIS WEATHER MOVES THROUGH
WITH VISIBILITIES REDUCED TO LESS THAN ONE MILE AT TIMES.

KHW

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:41 AM ESTWind Chill WarningCARAroostook, Piscataquis, Somerset24 hr

Nearby

Wind Chill Advisories in Maine, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.